Chemically Created Estrogen Increases Clot Risk
When women go through menopause, hormone levels drop significantly. This reduction in estrogen could cause undesirable side effects. Currently, post-menopausal women are prescribed hormone replacement therapy, which helps alleviate some of the symptoms. In a new study, researchers headed by Nicholas L. Smith, Ph.D. examined the effects of different kinds of hormone replacement treatments. They discovered that women using synthetic estrogen are more likely to experience a clot when compared to women using a more natural version of estrogen.
For this study, the researchers from the University of Washington in Seattle analyzed 384 post-menopausal women. The participants were between the ages of 30 and 79. They were using either conjugated equine estrogens (CEEs), which is a synthetic version or the more natural option of estradiol. The researcher observed the women's likelihood of suffering from blood clots, heart attacks and strokes from January 2003 to December 2009.
The team recorded that 68 women had blood clots, 67 of them experienced a heart attack and 48 had a clot-related stroke. The researchers reported that from these numbers, only the statistic for blood clots could be considered significant. The researchers concluded that women taking synthetic estrogen are at a greater risk of a blood clot. They stressed that it is extremely important for post-menopausal women to discuss the multiple types of hormone replacement therapies with their doctors in order to determine the risks involved.
"The findings of this comparative safety investigation need replication," the authors wrote. "If confirmed, the results would provide valuable information to women and their health care professionals when making safety decisions regarding available HT options for menopausal symptom management."
The study was published in JAMA Internal Medicine.